Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Gaylord, MI

August 30, 2001Benzie County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2001, 6:06 AM EDT for Benzie County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 6:06 AM EDT (10:06 UTC)
Expired
Aug 30, 2001, 6:45 AM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Benzie County, MI

The radar

The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KAPX 301006
SVRAPN
MIC019-301045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
606 AM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENZIE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 645 AM EDT

* AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF FRANKFORT...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  BEULAH...BENZONIA AROUND 615 AM EDT.
  HONOR AROUND 620 AM EDT.
  LAKE ANN AROUND 625 AM EDT.
  BENDON AROUND 630 AM EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4454 8583 4475 8582 4478 8608 4474 8610
          4473 8617 4470 8626 4466 8627 4461 8622

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:58 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 30, 2:58 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
258 AM EDT THU AUG 30 2001

CURRENT SATELLITE WV LOOPS SHOW A SERIES OF SHORTWAVES UPSTREAM OF
THE WRN GREAT LAKES. ONE (PROBABLY THE MOST OBVIOUS GIVEN THE DRY
AIR INTRUSION) IS CURRENTLY NUDGING INTO NW MINNESOTA. MEANWHILE,
ANOTHER MORE CONVECTIVELY-INDUCED VORT MAX IS MOVING THROUGH THE MN
ARROWHEAD. LASTLY, OTHER SHORTWAVES WERE NOTED ACROSS SASKATCHEWAN
AND NRN MANITOBA IT IS THESE TWO FEATURES THAT WILL BE THE DRIVING
FORCE IN TERMS OF THE FORCING/FRONTAL PASSAGE LATER TODAY/TONIGHT
ACROSS THE REGION. MAIN FCST CONCERNS WILL BE WITH TIMING/COVERAGE
OF PRE-FRONTAL CONVECTION, ALONG WITH THE SEVERE WEATHER THREAT.

TODAY, GOOD LOW LEVEL MOISTURE/THETA-E INFLOW (35-40 KTS AT 850 MB
PER PROFILER DATA) IS FUELING THE CURRENT WIDESPREAD AREA OF
NOCTURNAL CONVECTION ACROSS MN/WI. 300/200 MB DIVERGENCE IS HIGHEST
IN THIS REGION, WITH SUBTLE RRQ/LFQ COUPLING OF 300 MB WIND SPEED
MAXES. THE MCS WILL DIMINISH UPON REACHING ERN UPR/WRN LWR MI THIS
MORNING AS IT BECOMES FARTHER DISPLACED FROM THE MAIN DYNAMICAL
SUPPORT (INTO A REGION OF 850/300 MB THICKNESS DIFLUENCE). WHILE
WEAKENING, REGION OF UPPER DIVERGENCE/DPVA AND 850/500 MB QS
CONVERGENCE AHEAD OF THE SHORTWAVE CURRENTLY OVER SASKATCHEWAN BUILD
INTO THE REGION DURING THE AFTERNOON. A PRE-FRONTAL TROUGH IS
REFLECTED AT THE SURFACE AS A RESULT, ALBEIT WEAKENING UPON MOVING
THROUGH THE REGION THIS AFTERNOON. WHILE NEITHER OVERWHELMING, THE
DEGREE OF DYNAMICS/THERMODYNAMICS COMBINED IS SUFFICIENT TO CONTINUE
WITH THE LIKELY PROBS OVER WESTERN/CENTRAL ZONES TODAY (CHANCE EAST),
AND CHANCE WEST/CENTRAL THIS EVENING (LIKELY EAST).

SEVERE WX CHANCES WILL DEPEND HEAVILY ON THE DEGREE OF DAYTIME
HEATING (SURFACE-BASED DESTABILIZATION) WE CAN GET, AS MID LEVEL
(700/500 MB) LAPSE RATES ARE EXPECTED TO BE A MEAGER 6.0 C/KM WITH
TOTAL-TOTALS ONLY IN THE MID 40S. EXPECT MCS DEBRIS TO FACTOR IN
THIS MORNING, ESPECIALLY TOWARD LAKE MI. LIMITED SUN OVER WEST/
CENTRAL COUNTIES WILL LIKELY KEEP TEMPS AOB 80F BEFORE THE INITIAL
TROUGH APPROACHES THIS AFTERNOON. SURFACE/BOUNDARY LAYER MOISTURE
CONVERGENCE APPEARS LIMITED AS WELL. DECAYING MCS REMNANTS WILL
RESULT IN A MORE TRANSPARENT CLOUD COVER IN THE SE PORTION OF NRN
LWR MI, HOWEVER OVER THIS AREA MOISTURE POOLING AT THE SURFACE IS
NOT REAL STRONG EITHER. LINEAR SHEAR PROFILES WITH 40-50KT 700-500MB
WINDS WILL MAKE BOWING SEGMENTS POSSIBLE, ASSUMING OF COURSE ENOUGH
POSITIVE BUOYANCY CAN BE GENERATED.

TONIGHT, MAIN COLD FRONT (ASSOCIATED FROM THE MANITOBA SHORTWAVE)
PUSHES THROUGH THE REGION PER THE ETA/AVN. AGAIN WILL MAINTAIN
EVENING POPS, WITH THE CONCERN THEN REGARDING THE EXTENT OF POST-
FRONTAL CLOUDS AS DOWNWARD Q-G FORCING DOES NOT ARRIVE UNTIL LATE
(8-12Z). MODEL SOUNDINGS SUGGEST AT LEAST SCT LOW/MID CLOUDS
LINGERING, WITH MORE POST-FRONTAL SC (POSSIBLY LAKE-GENERATED) ACROSS
ERN UPR WITH THE COLD ADVECTION INITIATING QUICKLY AT LOW LEVELS.

FRI/FRI NIGHT, COOL/DRY CONDITIONS AGAIN EXPECTED, THOUGH THE
850/800 MB THERMAL TROUGH IN PLACE EXPECT NUMEROUS DAYTIME CU TO POP
BY FRI AFTERNOON (WILL CONTINUE WITH THE MOSTLY CLOUDY MENTION AS A
RESULT). 850 MB TEMPS CONTINUE TO COOL FRI NIGHT, TO AROUND 2-3C
ACROSS LAKES SUPERIOR AND MI. EXPECT LAKE CLOUDS TO DEVELOP GIVEN
LAKE/850 MB DELTA TS IN THE MID/UPPER TEENS, THOUGH LIKELY TO AFFECT
A SMALL PORTION OF THE REGION (DOWNWIND OF LAKES SUPERIOR/MICHIGAN)
WITH THE MEAN N/NNW FLOW AT LOW LEVELS.

.APX...NONE.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:02 PM EDTSevere Thunderstorm WarningAPXPresque Isle43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.